Heavy Rain, Hockley
- When
- July 22, 9:00 AM CST to 12:00 PM CST
- Where
- Hockley County, Levelland
- Reported by
- Newspaper
- Coordinates
- 33.580, -102.370
A widespread rain event occurred on the 22nd as the remnants of a mesoscale convective complex slowly translated eastward over the west Texas South Plains. Rainfall totals in the one to two inch range were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A widespread rain event occurred on the 22nd as the remnants of a mesoscale convective complex slowly translated eastward over the west Texas South Plains. Rainfall totals in the one to two inch range were common. Reports of minor flooding were minimal, but at least one road closure was reportedly due to ponding water over the intersection of 13th Street and West Avenue in Levelland (Hockley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 22, 8:44 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 944 AM CDT WED JUL 22 2009 .UPDATE... HAVE MADE A FEW MINOR ADJUSTMENTS TO THE GRIDS FOR THE REMAINDER OF THIS MORNING BASED ON SAT/RADAR TRENDS. THE MCS ACROSS THE WESTERN SOUTH PLAINS /CENTER OF CIRCULATION ROUGHLY IN NRN LEA COUNTY NEW MEXICO/ IS MOVING VERY SLOWLY TO THE SE...INDICATING A POTENTIAL FOR HEAVY RAINFALL. HOWEVER...IR SAT SHOWS CLOUD-TOP WARMING PAST HOUR AND RAINFALL RATES UNDER THE HEAVIEST CORES AS INDICATED BY THE WEST TEXAS MESONET SITE AT DENVER CITY ARE ABOUT AN INCH PER HOUR...AND THESE ARE CONFINED TO A RATHER THIN LINE MOVING EASTWARD ACROSS THE SRN SPLNS. THROUGH 12 NOON...IT APPEARS THAT LOCATIONS ACROSS YOAKUM...TERRY AND POSSIBLY LYNN COUNTIES HAVE THE BEST POTENTIAL FOR RECEIVING ABOUT AN INCH TO TWO INCHES OF ADDITIONAL RAINFALL WHICH COULD CAUSE SOME LOCALIZED FLOODING PROBLEMS DEPENDING ON THE INTENSITY OF THE RAINFALL. WILL CONTINUE TO MONITOR BUT AT THIS TIME DO NOT EXPECT ANYTHING MORE SIGNIFICANT THAN FLOOD ADVISORY-TYPE CONDITIONS FOR POTENTIAL TROUBLE SPOTS... ALONG US-380 FOR EXAMPLE. AS FOR TEMPERATURES...HAVE NUDGED HIGHS DOWN SLIGHTLY FOR TODAY AS EXPECT THAT THE THICK CLOUD SHIELD WILL BE SLOW TO DISSIPATE. ALSO STILL EXPECTED A FAIRLY QUITE LATE AFTERNOON AND EVENING AS ATMOSPHERE STILL BE FAIRLY STABILIZED BEHIND THE MCS. EXCEPTION WILL BE ACROSS THE SW ZONES WHERE LOW-LVL CONVERGENCE/LIFT MAY CONTINUE NORTH OF BROAD FRONTAL ZONE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 81 61 88 63 96 / 60 30 20 10 10 TULIA 82 62 85 63 95 / 40 30 20 10 10 PLAINVIEW 81 62 84 64 94 / 40 30 20 10 10 LEVELLAND 80 63 85 66 96 / 70 40 30 10 10 LUBBOCK 81 64 85 66 95 / 50 40 30 10 10 DENVER CITY 79 63 87 66 96 / 90 50 30 10 10 BROWNFIELD 80 63 85 66 95 / 80 50 30 10 10 CHILDRESS 87 66 91 67 98 / 30 20 20 10 10 SPUR 86 66 87 68 97 / 40 40 30 10 10 ASPERMONT 87 67 89 68 97 / 40 40 30 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 437 AM CDT WED JUL 22 2009 TXZ021>044-230945- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 437 AM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE WESTERN AND PERHAPS THE CENTRAL SOUTH PLAINS TODAY BRINGING HEAVY RAIN AND EXCESSIVE STORM RUNOFF TO A FEW AREAS. A FEW STRONGER STORMS MAINLY IN THE SOUTHWESTERN SOUTH PLAINS COULD CONTAIN LARGE HAIL AND LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WITH THE POSSIBILITY OF SEVERE HAIL AND WINDS MAY BE POSSIBLE SATURDAY AND SUNDAY EVENING INTO THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... THE LIKELIHOOD FOR SPOTTER ACTIVATION WILL BE LOW SINCE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187122.